Thunderstorm Wind, Greenbrier
- When
- April 11, 5:37 PM EST
- Where
- Greenbrier County, 10 mi NE of Duo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.172, -80.470
Winds from a severe thunderstorms downed trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Winds from a severe thunderstorms downed trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 11, 1:45 PM EST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT FRI APR 11 2008 .SYNOPSIS... A COLD FRONT WILL MOVE INTO THE MOUNTAINS LATE TONIGHT...AND THEN PUSH EAST OF OUR AREA SATURDAY AFTERNOON. MUCH COLDER AIR WILL MOVE IN BEHIND THE FRONT TOWARD SUNDAY MORNING AND LINGER INTO EARLY NEXT WEEK. THERE WILL BE A SLOW MODERATION OF TEMPERATURES BEGINNING MID WEEK. && .NEAR TERM /THROUGH SATURDAY/... LINE OF CONVECTION IN ADVANCE OF COLD FRONT TO WEST SHOULD BEGIN ARRIVING IN THE EXTREME WESTERN PORTION OF THE BLACKSBURG FORECAST THIS EVENING WITH WIDELY SCTD CONVECTION POSSIBLY FIRING UP IN ADVANCE OVER OUR WESTERN COUNTIES. LIFTED INDICES MARGINAL IN ZERO TO -2 RANGE WITH CAPE IN 500-700 J/KG RANGE. CONSIDERING THAT BEST DYNAMICS WITH THIS NEXT SYSTEM WILL REMAIN WELL TO THE NORTHWEST OF OUR AREA...BEST THERMODYNAMIC SUPPORT REMAINS TO THE SOUTHWEST...AND ARRIVAL OF BEST SURFACE CONFLUENCE IN VICINITY OF FRONT ARRIVES WELL AFTER SUNSET...ANY CONVECTIVE ACTIVITY SHOULD REMAIN BELOW SEVERE THRESHOLDS. GRADUALLY VEERING LOWER WIND PROFILE INTO MORE OF A SOUTHWESTERLY OR EVEN WEST-SOUTHWESTERLY COMPONENT BEFORE FRONTAL PASSAGE AND LOSS OF INSOLATION WILL LIKELY RESULT IN WEAKENING OR EVEN DISSIPATING LINE OF CONVECTION BY THE TIME IF REACHES EAST OF THE BLUE RIDGE DURING THE OVERNIGHT PERIOD. THIS ESPECIALLY TRUE IF GOOD LINE OF CONVECTION FIRES UP SOUTHWEST OF AREA AND TAPS SOME OF THE MOIST INFLOW AIR. WITH THE ABOVE IN MIND...WILL GRADUALLY TREND THREAT OF MEASURABLE PRECIPITATION UP INTO THE 70-80% LEVEL ACROSS THE EXTREME WEST BY THIS EVENING...THEN LOWER BACK TO LOW CHANCE THREAT BY LATE TONIGHT AS DRIER AIR ON BACKSIDE OF FRONT BEGINS TO WORK ITS WAY INTO THE AREA. FURTHER EAST...MOST SPECIFICALLY ACROSS THE PIEDMONT... MEASURABLE RAIN IS NOT EXPECTED UNTIL AFTER SUNSET...AND WHAT AMOUNTS THERE ARE WILL GENERALLY BE LIGHT. WILL CARRY CHANCE THREAT THROUGH TONIGHT SINCE EASTWARD PROGRESSION OF FRONT EXPECTED TO SLOW SOMEWHAT AS WEAK WAVE MOVES NORTHEAST ALONG THE FRONT TOWARD THE MID ATLANTIC COAST. SFC TEMPS WILL REMAIN ELEVATED THRU TONIGHT (WARMER THAN MAV MOS) IN THE WARM AIR ADVECTION IMMEDIATELY AHEAD OF THE FRONT. PRE-FRONTAL BAND OF CONVECTION WILL BE ONGOING BUT WEAKENING AS IT REACHES THE FOOTHILLS TOWARD MORNING. MAIN QUESTION FOR SATURDAY IS HOW MUCH HEATING THE PIEDMONT WILL GET BEFORE THE SURFACE FRONT MOVES THROUGH EARLY IN THE AFTERNOON. HAVE GONE MORE OPTIMISTIC THAN GFS WITH LOWER POPS...MORE SUN AND WARMER TEMPS. COLDEST AIR IS LAGGING SOME BEHIND THE FRONT AND I EXPECT PLENTY OF BREAKS OF SUN IN THE AFTERNOON BEHIND THE FRONT. && .SHORT TERM /SATURDAY NIGHT/... SAT NIGHT FEATURES NW FLOW AND COLD ADVECTION. LOW LEVEL MOISTURE GRADUALLY INCREASES OVERNIGHT...AND I HAVE CHANCE POPS FOR ALL OF THE WESTERN SLOPES AFTER MIDNIGHT. TEMPS ALOFT WILL BE COOLING QUICKLY ENOUGH THAT THE HIGH ELEVATIONS...GENERALLY ABOVE 3000 FEET...MAY SEE SOME WET SNOW. I DO NOT EXPECT MUCH IF ANY ACCUMULATION AS THE GROUND WILL BE WARM AND PRECIP SHOULD NOT BE TOO HEAVY. && .LONG TERM /SUNDAY THROUGH FRIDAY/... THE 12Z GFS IS NOW DEEPER/FURTHER SOUTH WITH THE UPPER TROUGH SUNDAY THROUGH MONDAY. SUNDAY IS LOOKING LIKE THE OPTIMAL DAY FOR THE CWA TO SEE SCATTERED RAIN/SNOW SHOWERS...ESPECIALLY OVER THE WRN 1/2. AT THIS TIME...DUE TO WARM GROUNDS...ACCUMULATIONS OF ANY SNOW WOULD BE A COUPLE INCHES OR SO...MAINLY ON THE RIDGES. SUNDAY NIGHT INTO MONDAY FIRST SHORTWAVE MOVES OFF THE COAST WHILE THE DEEPER SINKS OVER THE GULF COAST STATES INTO THE SOUTHEAST COASTAL AREA. THE 00Z ECWMF HAS THE SHORTWAVE FURTHER NORTH...BUT THE 12Z CANADIAN IS MORE IN LINE WITH THE GFS...AND MODELS SEEM TO BE TRENDING DEEPER. GIVEN THIS HAVE LOWERED POPS ACROSS THE NORTHEAST CWA MONDAY TO SLIGHT CHANCE. CONCERN FOR LOW CLOUDS EXISTS ON A NORTH-NORTHEAST FLOW BUT ATTM...THINK THIS MAY BE OVERDONE...AS A NORTH FLOW AND DEEPER TROUGH MAY BRING MORE OF A PARTLY SUNNY DAY TO THIS AREA. THE HIGHER POPS WERE RETAINED ACROSS THE NC MOUNTAINS...AND SRN CWA. LINGERING LOW CHANCES OF SHOWERS INTO MONDAY EVENING BEFORE UPPER TROUGH PROGRESSES TO THE EAST COAST BY TUESDAY MORNING AND WE WILL SEE DRYING FOR THE REST OF THE WEEK. ANOTHER CONCERN WILL BE FREEZING TEMPS SUN NIGHT-TUE NIGHT. ATTM...WE HAVE NOT STARTED THE GROWING SEASON IN THE MOUNTAINS...SO FREEZING TEMPS ARE CLIMATOLOGICALLY NORMAL FOR THIS TIME OF YEAR. THE FOOTHILLS COULD SEE AT OR BELOW FREEZING TEMPS MON AND TUE NIGHT. UPPER RIDGE BUILDS IN BOTH SFC/ALOFT AND TEMPS WARM BACK TO AT OR ABOVE SEASONAL NORMS. NEXT CHANCE OF RAIN MAY NOT COME UNTIL NEXT WEEKEND WITH A COLD FRONT. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... WITH AN INCREASING PRESSURE GRADIENT AHEAD OF THE APPCHNG COLD FRONT...SOUTHWEST WINDS WILL INCREASE TO 10 TO 15 KNOTS BY NOON...WITH GUSTS TO AROUND 20 KNOTS. SCTD SHOWERS AND ISOLATED TSTMS WILL DEVELOP LATE THIS AFTERNOON IN THE WEST ALTHOUGH THE CHANCE FOR SUB-VFR RESTRICTIONS IS SMALL AND WILL NOT INCLUDE IN TAFS UNTIL LATE TONIGHT AT BLF. BEST CHANCE OF CONVECTION WILL BE IN THE WEST THIS EVENING...WITH COVERAGE DECREASING AFTER MIDNIGHT. WITH AN UPSLOPE WEST WIND LATE TONIGHT...I EXPECT BLF TO BECOME MVFR FROM A LOWER CIG. UNLESS THERE IS A PASSING SHOWER...VSBY WILL PROB NOT BE RESTRICTED. LWB MAY DROP TO MVFR. FURTHER EAST... THE THREAT OF SHOWERS MAY LINGER EAST OF THE BLUE RIDGE INTO EARLY SATURDAY AFTERNOON- ESPECIALLY AT LYH AND DAN AS FRONT SLOWS SOMEWHAT AS WEAK WAVE TRANSITS NORTHEAST ALONG THE MID ATLANTIC COAST. REST OF THE FORECAST PERIOD EAST OF THE BLUE RIDGE SHOULD SEE MAINLY VFR WEATHER LATE SATURDAY INTO EARLY NEXT WEEK AS DOWNSLOPING WINDS HELP TO MAINTAIN HIGHER CEILINGS AND VISIBILITIES THAN AREAS FURTHER WEST. ONLY EXCEPTION WILL BE ON MONDAY...WHEN MORE OF A NORTHERLY WIND MAY ALLOW INSTABILITY SHOWERS WITH BRIEF MVFR CONDITIONS EVEN INTO AREAS EAST OF THE MTNS INCLUDING ROA...LYH AND DAN. AREAS ALONG AND WEST OF THE BLUE RIDGE WILL EXPERIENCE PERIODS OF DETERIORATING WEATHER AS SATURDAY PROGRESSES AS MUCH COLDER AIR ALOFT...STEEP LOW LEVEL LAPSE RATES...AND UPSLOPING WINDS OVERSPREAD THE AREA. STRATOCUMULUS WITH MVFR CIGS ARE LIKELY TO PERSIST FOR EXTENDED PERIODS...WHILE THERE WILL BE SCATTERED INSTABILITY RAIN/SNOW SHOWERS AND THE POSSIBILITY OF BRIEF PERIODS OF IFR CIGS AND VISIBILITIES. ONCE IT ARRIVES...UPPER COOL POOL AND COLD AIR WILL BE VERY SLOW TO MOVE OUT OF THE AREA...SO THREAT OF PERIODS OF MVFR CEILINGS AND VISIBILITIES...WITH PERHAPS EVEN SOME BRIEF INCURSIONS OF IFR CEILINGS/VISIBILITIES IN HEAVIER SNOW/RAIN SHOWERS WILL LINGER SUNDAY INTO MONDAY OVER/NEAR THE MOUNTAINS BEFORE HIGH PRESSURE ARRIVES ON TUESDAY TO SLOWLY CLEAR THINGS OUT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...JS/WERT SHORT TERM...JJ LONG TERM...WP AVIATION...JJ/JS
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 507 PM EDT FRI APR 11 2008 NCZ001-002-018-VAZ007-009>018-122115- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- 507 PM EDT FRI APR 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG COLD FRONT WILL PUSH THROUGH THE REGION ON SATURDAY. BEHIND THIS FRONT TEMPERATURES WILL BE MUCH COLDER. LOW TEMPERATURES SUNDAY NIGHT...MONDAY NIGHT AND TUESDAY NIGHT ARE EXPECTED TO BE BELOW FREEZING IN MOST LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-122115- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 507 PM EDT FRI APR 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG COLD FRONT WILL PUSH THROUGH THE REGION ON SATURDAY. BEHIND THIS FRONT TEMPERATURES WILL BE MUCH COLDER. LOW TEMPERATURES SUNDAY NIGHT...MONDAY NIGHT AND TUESDAY NIGHT ARE EXPECTED TO DROP INTO THE MID 30S...AND SOME LOCATIONS MAY SEE FROST OR FREEZING TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ019-020-WVZ042>045-122115- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 507 PM EDT FRI APR 11 2008 ...SEVERE THUNDERSTORM WATCH 200 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG COLD FRONT WILL PUSH THROUGH THE REGION ON SATURDAY. BEHIND THIS FRONT TEMPERATURES WILL BE MUCH COLDER. LOW TEMPERATURES SUNDAY NIGHT...MONDAY NIGHT AND TUESDAY NIGHT ARE EXPECTED TO BE BELOW FREEZING IN MOST LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 552 PM EDT FRI APR 11 2008 WVZ042>045-112245- MERCER WV-MONROE WV-GREENBRIER WV-SUMMERS WV- 552 PM EDT FRI APR 11 2008 ...LINE OF STRONG STORMS APPROACHING THE REGION... AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF FAYETTEVILLE TO 8 MILES WEST OF PINEVILLE...MOVING EAST AT 35 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...BINGHAM AT 630 PM EDT...CAMP CREEK STATE PARK...FLAT TOP AT 635 PM EDT...ELTON... SANDSTONE AT 640 PM EDT...ELLISON...ANJEAN AT 645 PM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS OR WARNINGS. JH
The Charleston,WV radar (KRLX), 110 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93318.